Texas, 2007

Flash Flooding and Hail in Texas, May 1, 2007

May 1, 2007 · NWS HGX · 9 events in 7 counties and zones

Severe thunderstorms across the northwestern CWA. Some of these thunderstorms produced heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$160,000
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Severe thunderstorms across the northwestern CWA. Some of these thunderstorms produced heavy rainfall. Storms formed in association with an MCS that developed along the southern fringes of a mid/upper level low. Enhanced development of these thunderstorms was aided by daytime heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at May 1, 8:56 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, May 1, 8:56 AM CST, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
956 AM CDT TUE MAY 1 2007

.DISCUSSION...
CURRENT FORECAST LOOKS ON TRACK. SHOWERS AND THUNDERSTORMS ARE
ABOUT TO MOVE INTO OUR NORTHERN COUNTIES. PORTIONS OF THIS AREA
RECEIVED SOME LOCALLY HEAVY RAINFALL YESTERDAY...SO WELL HAVE TO
KEEP A CLOSE WATCH ON HOW MUCH RAIN THIS BATCH OF STORMS PRODUCES.
A GENERAL WEAKENING TREND IS BEING INDICATED ON SATELLITE AND
LIGHTNING DATA...SO BELIEVE LOCALLY HEAVY RAINFALL WILL BE THE
PRIMARY SEVERE WEATHER THREAT. ITS HARD TO DETERMINE WHAT AFFECT
THESE STORMS WILL HAVE ON AREAS FURTHER SOUTH AND EAST. CURRENT
THINKING IS THAT THIS ACTIVITY OR ANY BOUNDARIES GENERATED FROM
THIS ACTIVITY IN COMBINATION WITH ANY DAYTIME HEATING MIGHT BE
ABLE TO HELP TO FIRE ADDITIONAL STORMS THIS AFTERNOON ACROSS
PORTIONS OF MAINLY THE CENTRAL AREAS OF SOUTHEAST TEXAS. COASTAL
COUNTIES WILL HAVE THE LOWEST POPS THIS AFTERNOON.

MINOR ADJUSTMENTS ON THE MORNING UPDATE HAVE INCLUDED BOOSTING UP
NORTHERN COUNTY QPF AND LOWERING TODAYS HIGH TEMPERATURES IN THE
SAME AREA. THE FORECAST BEYOND THIS AFTERNOON HAS BEEN LEFT
UNTOUCHED. 42

&&

.PREV DISCUSSION... /ISSUED 541 AM CDT TUE MAY 1 2007/

DISCUSSION...
ONCE AGAIN KEEPING A CLOSE EYE ON THE ACTIVITY TO OUR W/NW WHICH
IS ASSOCIATED WITH THE RATHER WELL-DEFINED BUT SLOW MOVING UPPER
LOW MOVING OUT OF THE TX PANHANDLE. THE NRN PORTIONS OF THE CWFA
LOOK TO BE UNDER THE GUN ONCE AGAIN TODAY AS THE REMNANTS OF THE
MCS MOVE INTO THE AREA. GIVEN THE HEALTHY AMOUNTS THAT FELL PRE-
VIOUSLY AM A BIT CONCERNED WITH THE FCST OF ADDITIONAL RAINS FOR
THIS AFTN. WILL GO AHEAD AND MENTION THE POSSIBILITY OF HVY RAIN
BUT STAY PUT WITH REGARD TO AN FFA TODAY ATTM. NOT REALLY SEEING
MUCH EVIDENCE OF ANY BOUNDARIES AND THE GIVEN THE CURRENT TRENDS
OF MOTION WITH RESPECT TO THE UPPER LOW ITSELF...THE BULK OF THE
RAINS SHOULD OCCUR JUST A BIT FURTHER E/NE OF THE EARLIER PCPN.
FOR THE MIDDLE/LATTER PARTS OF THE FCST...MODELS CONTINUE TO RUN
AMOK. THESE LATEST RUNS HAVE SWUNG BACK TO THE WET WITH THE NEXT
UPPER LOW SPLITTING ITS ENERGY AS IT CROSSES THE STATE. ONE PART
OF THIS FEATURE TO TRAVERSE OVER SE TX AND GUIDANCE NUMBERS HAVE
RISEN ACCORDINGLY. HAVE RAISED POPS FOR THIS TIMEPERIOD (THU/THU
NIGHT) BUT CONFIDENCE IS LOW. THE DAYS FOLLOWING SHOULD BE QUITE
WARM AS RIDGING ALOFT DEVELOPS AHEAD OF A DEEP/POTENT UPPER LOW/
TROF OVER THE WRN U.S. THIS NEXT FEATURE PROGGED TO IMPACT US BY
TUE OF NEXT WEEK (GIVE OR TAKE). 41

AVIATION...
LINE OF STORMS NEARING AN ACT-BMQ LINE AT 1030Z...MOVING TO THE
EAST-SOUTHEAST AT 33 KNOTS. MORE STORMS BEHIND THIS LINE AND
EXPECTING AS THE VORT LOBE ROTATING AROUND THE UPPER LOW TRAVERSES
INTO NORTHEAST TEXAS THESE STORMS TO CONTINUE TO TRACK EAST THROUGH
LATE MORNING THEN MORE EAST OR EAST-NORTHEAST. THIS WOULD BRING THE
STORMS ACROSS THE UTS-CXO TERMINALS 15-16 PERHAPS 17Z TIMEFRAME. THE
SOUTHERN TERMINALS MAY BE CAPPED. WILL GO WITH TEMPOS FOR CXO AREAS
NORTHWARD AND VCTS AT IAH. AFTER THE LOBE LIFTS OUT IT SHOULD END
THE POSSIBILITY OF PRECIP. MVFR/IFR CIGS AGAIN AFTER 06Z AS LLJ
INTENSIFIES.
45

MARINE...
BORDERLINE SCEC FOR THE OFFSHOREWATERS BEYOND 20NM. OTHERWISE
SOUTHEAST WINDS 10 TO 15 KNOTS OR IN THE 15-20 KNOT RANGE AS
PRESSURES FALL OVER THE SOUTHERN PLAINS AND/OR LEE OF THE ROCKIES.
45

&&

.PRELIMINARY POINT TEMPS/POPS...
COLLEGE STATION (CLL)      75  66  83  68  81 /  70  70  30  30  40
HOUSTON (IAH)              80  67  84  68  82 /  50  50  20  20  40
GALVESTON (GLS)            80  71  81  72  79 /  30  30  20  20  40

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION UNTIL 6 PM CDT THIS
     AFTERNOON FOR THE FOLLOWING ZONES: WATERS FROM FREEPORT TO
     THE MATAGORDA SHIP CHANNEL 20 NM TO 60 NM...WATERS FROM
     HIGH ISLAND TO FREEPORT 20 TO 60 NM.

&&

DISCUSSION...42
Hazardous weather outlook, May 1, 6:59 AM CST, 4 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HOUSTON/GALVESTON TX
759 AM CDT TUE MAY 1 2007

TXZ163-164-176>179-195>200-210>214-226-227-235>238-021300-
AUSTIN-BRAZORIA-BRAZOS-BURLESON-CHAMBERS-COLORADO-FORT BEND-
GALVESTON-GRIMES-HARRIS-HOUSTON-JACKSON-LIBERTY-MADISON-MATAGORDA-
MONTGOMERY-POLK-SAN JACINTO-TRINITY-WALKER-WALLER-WASHINGTON-
WHARTON-
759 AM CDT TUE MAY 1 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST TEXAS.

.DAY ONE...TODAY AND TONIGHT
THE STORM PREDICTION CENTER HAS PLACED PARTS OF SOUTHEAST TEXAS IN
THE SLIGHT RISK AREA FOR SEVERE THUNDERSTORMS TODAY. THIS REGION
IS MAINLY ALONG AND NORTH OF A LINE FROM BRENHAM TO GROVETON.
STORMS THAT DEVELOPED OVERNIGHT ACROSS CENTRAL TEXAS ARE EXPECTED
TO MOVE INTO THE AREA THIS AFTERNOON AND INTERACT WITH THE WARM
FRONT AND DEEP GULF MOISTURE ALREADY IN PLACE. HOWEVER THERE ARE
CONCERNS REGARDING THE STRENGTH OF THE CAP. SHOULD SEVERE STORMS
DEVELOP...THE PRIMARY SEVERE WEATHER THREATS WILL BE STRONG
DAMAGING WINDS AND LARGE HAIL.

HEAVY RAINS YESTERDAY HAVE SATURATED THE GROUNDS OVER THE
NORTHERN HALF OF SOUTHEAST TEXAS. ANY ADDITIONAL DEVELOPMENT LATER
TODAY OVER THESE SAME AREAS COULD PRODUCE LOCALIZED FLOODING ONCE
AGAIN THIS AFTERNOON AND EVENING.

ALL OF THIS ACTIVITY IS EXPECTED TO WEAKEN BY THIS EVENING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
ANOTHER ROUND OF STORMS IS POSSIBLE THURSDAY AS ANOTHER UPPER
LEVEL STORMS SYSTEM MOVES ACROSS THE STATE. NO HAZARDOUS WEATHER
IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON.

The radar

The Houston radar (KHGX), 140 km away, was scanning. The volume nearest the first event began at 17:35 UTC.

Open the radar archive at this moment

Event by event

5 flash flood, 2 funnel cloud, 1 hail, 1 thunderstorm wind. Local standard time, as filed.

Funnel Cloud, Polk

When
May 1, 11:35 AM CST
Where
Polk County, 3 mi NW of Livingston
Reported by
Law Enforcement
Coordinates
30.731, -94.966

Funnel cloud reported 3 miles north of US Route 190.

Hail, Brazos

When
May 1, 4:06 PM CST
Where
Brazos County, 2 mi N of Bryan
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
30.699, -96.370

Flash Flood, Brazos

When
May 1, 4:20 PM CST to 4:40 PM CST
Where
Brazos County, Bryan
Cause
Heavy Rain
Property damage
$130,000
Reported by
Fire Department/Rescue
Coordinates
30.670, -96.370

Approximately 12 homes in North Bryan were flooded with 2 to 3 inches of water. These homes were located at the intersection of Louisiana Avenue and McHaney Drive. Reports of 4 to 5 feet of water covered Old San Antonio Road a mile west of Highway 6.

Flash Flood, Burleson

When
May 1, 4:30 PM CST to 5:00 PM CST
Where
Burleson County, Caldwell
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.530, -96.680

Portions of SR 21 were temporarily closed due to high water.

Flash Flood, Grimes

When
May 1, 4:38 PM CST to 5:08 PM CST
Where
Grimes County, Roans Prairie
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.580, -95.950

Sections of US 90 were temporarily shut down due to high water.

Thunderstorm Wind, Madison

When
May 1, 4:45 PM CST
Where
Madison County, Madisonville
Measured
50 kt (58 mph) estimated gust
Reported by
Newspaper
Coordinates
30.950, -95.880

Trees blown down around town.

Flash Flood, Madison

When
May 1, 4:55 PM CST to 6:25 PM CST
Where
Madison County, Madisonville
Cause
Heavy Rain
Property damage
$30,000
Reported by
Newspaper
Coordinates
30.950, -95.880

Three to four feet of water over downtown streets bounded by the 100 to 400 block of North May Street. Flood waters entered a few structures.

Flash Flood, Walker

When
May 1, 5:11 PM CST to 5:51 PM CST
Where
Walker County, 12 mi W of Huntsville
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
30.720, -95.772

Water across Highway 30 North and Highway 75 west and northwest of Huntsville.

Funnel Cloud, San Jacinto

When
May 1, 6:09 PM CST
Where
San Jacinto County, Shepherd
Reported by
Law Enforcement
Coordinates
30.500, -95.020

Funnel cloud reported off of US Highway 59.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, May 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 30288, 30290, 30295, 30318, 30367, 30374, 30373, 32145, 30297.